Risks From Concomitant Use With Opioids
Risk From Concomitant Use with Opioids; Abuse, Misuse, and Addiction; and Dependence and Withdrawal Reactions
- Concomitant use of benzodiazepines and opioids may result in profound sedation, respiratory depression, coma, and death. Reserve concomitant prescribing of these drugs in patients for whom alternative treatment options are inadequate. Limit dosages and durations to the minimum required. Follow patients for signs and symptoms of respiratory depression and sedation (see WARNINGS and PRECAUTIONS).
- The use of benzodiazepines, including Temazepam, exposes users to risks of abuse, misuse, and addiction, which can lead to overdose or death. Abuse and misuse of benzodiazepines commonly involve concomitant use of other medications, alcohol, and/or illicit substances, which is associated with an increased frequency of serious adverse outcomes. Before prescribing Restoril and throughout treatment, assess each patient’s risk for abuse, misuse, and addiction (see WARNINGS).
- The continued use of benzodiazepines, including Temazepam, may lead to clinically significant physical dependence. The risks of dependence and withdrawal increase with longer treatment duration and higher daily dose. Abrupt discontinuation or rapid dosage reduction of Restoril after continued use may precipitate acute withdrawal reactions, which can be life-threatening. To reduce the risk of withdrawal reactions, use a gradual taper to discontinue Temazepam or reduce the dosage (see DOSAGE AND ADMINISTRATION and WARNINGS).
Because Temazepam can cause drowsiness and a decreased level of consciousness, patients, particularly the elderly, are at higher risk of falls.
FDA and Industry Communications
Patient Counseling Information
Updated March 2021